I was prescribed 300 mg. of Gabapentin by my doctor for Nerve "back" Pain. My dosage is I have to take this medication 3 times per day after I eat 3 meals per day.
I only took my medication on the first day, I took one Gabapentin at bedtime and then when I woke up the next morning I experienced a bad headache and dizziness. When I spoke to my doctor he told me that he hasn't heard anyone who has received a skin rash from taking Gabapentin but who knows I might be the first case to get Hives from taking this medication. I got really afraid after I heard that, so I stopped taking my medication for two days now but I am not experiencing any adverse side effects since I only took one pill. I am also afraid that if I continue to take Gabpentin as my doctor has told me to that I will receive increased side effects since I have a really sensitive system.
I don't know what to do now, my doctor told me to call his office and let them know if I am having problems with my medication. I tired of complaining and leaving messages. He will probably be upset with me for not taking my medication as it is prescribed to me. I have never done this before I have always followed my doctor's orders. It is just that the side effects outweigh the benefits of using this medication. I am still feeling pain in my lower back now. When I reading all the side effects that Gabapentin causes it is really upsetting to me.
Any advice from the support group would be very appreciated.
gabapentin is really overall a pretty benign drug. we know youre sensitive to drugs. but you should give this one a chance. and no you will not get a rash. that doesnt happen. you should at least give this drug a chance for two weeks, and try to be more accepting and open to the possible side effects. dont fight against them, or worry too much, thatll only make them worse.
also taking it once a day is somewhat alright, as i have done in the past, but the recommended dosage is twice a day.
but whatever you do, do not take this drug for more than say six months, as you're body might rely on this drug-not so much gabapentin but more lyrica, as this has happened to me. may not happen to you. but beware of seizure activity when taking this drug for a long time.
Hi Lisa, Hives sound like a serious allergic reaction (just this girls opinion) and I would not want to take the med either! Remember, that doctor works for you, so keep calling. Wish you all the best, sweetlemon
Hi there Lisa. I respectfully disagree with the first answer. Any medication that messes with the chemicals in your brain, is not "benign." Especially when you show some of the side effects. More importantly, why did your doc brush you off like breaking out in a rash is no big deal? If you are not comfortable taking this medication, DON'T. Seek a second opinion, maybe have a discussion with your doctor about a possible alternative. But no one should fear taking medication. Always follow your gut instinct when it comes to your own body. Your doc only knows what you tell him. Not how your actually feeling. If you are taking it for nerve pain and not as an anti seizure medication, you have time to find the best medication for you. One that you will be comfortable taking. Never let anyone talk you in to taking a medication you have reactions to and are not comfortable with.
Please have a long talk with your doc. Write down all your concerns and don't let him rush you out the door. I wish you the best of luck and hope you find the solution soon. I'm sure you read this info already. But posted it for your convenience.
Take care, chris
Gabapentin is an anti-epileptic medication, also called an anticonvulsant. It affects chemicals and nerves in the body that are involved in the cause of seizures and some types of pain.
Gabapentin is used alone or in combination with other medications to treat seizures caused by epilepsy in adults and children who are at least 12 years old. Gabapentin is also used with other medications to treat partial seizures in children who are 3 to 12 years old.
Gabapentin is also used to treat nerve pain caused by herpes virus or shingles (herpes zoster).
Gabapentin may also be used for other purposes not listed in this medication guide.
i just wanted to add to what everybody else is saying... do you know that you can get a medicine for side effects?my son takes 7 different medications and they give a medicine for side effects i wish i was at home right now so i could tell you the name ... i know it starts with a B. ask your pharmacist i sure you will get a better answer from him than from a doctor... hope this helps a little... take care ... linda
I wanted to weigh in to the bit of dissonance I read here in the responses. I do agree with the poster who said it's a pretty benign drug. People have taken up to 50g (grams) of it without side effects or with only mild jerking. It is metabolised unchanged by the kidneys. It's a great drug, one of the best Pharma has come out with, and I personally would not give up on it without proper medical consideration.
That said, anyone who experiences anything related to taking a pill should immediately stop and seek medical advice. Posting here is fine but of course it's no substitute for a medically trained individual who can look at you and see what else you're doing at the same time. I've been found allergic to specific drugs but I've also had cases where it was something else I was doing at the same that was causing the problems (cross interactions).
A rash due to gabapentin is unlikely but if it occurs, it's due to what is likely an allergic reaction (perhaps severe). But you can have a rash for other reasons, like the binders in the pill for example, not gabapentin itself. Both these situations are rare but definitely have occurred.
As far as the drug working in the brain and not being benign, we ingest a lot of substances on a regular basis that work in the brain that we consider benign at normal doses. Anything in excess can be bad for you, even water and oxygen, what we need for life and works throughout the brain, taken at high enough doses at the wrong times can kill you. If gabapentin concentrations in the body rise fast it might be indicating of problems with your kidneys. This is one case where I can see normal doses of gabapentin leading to severe side effects rather rapidly.
My doctor had me slowly take the meds. 1 pill for 2 days, 2 pills for 2 days, then 3 pills. I was extremely sleeping on the first 2 days but only mildy drowsy after that. I didn't have hives, but around day 4 the right side of my face swelled up. I thought it was a reaction to spicy food and continued to take the meds. Around day 7 my tongue swelled up. i went to the ER and was told it was an allergic reaction to the Gabapentin.
Subscribe to receive email notifications whenever new articles are published.
Drugs.com provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment. Data sources include IBM Watson Micromedex (updated Dec 6th, 2018), Cerner Multum™ (updated Dec 7th, 2018), Wolters Kluwer™ (updated Dec 5th, 2018) and others. To view content sources and attributions, please refer to our editorial policy.